Alert archive / Ohio / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 201, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 20, 2019, 5:44 PM EDT for Ashland County, Ohio. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2019, 5:44 PM EDT (21:44 UTC)
- Expired
- Aug 20, 2019, 6:28 PM EDT
- In force
- 44 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ashland County, OH
The radar
The Cleveland radar (KCLE), 76 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 5:54 PM EDT | TSTM WND DMG | 1 Nw Ashland, OH | TREES AND WIRES DOWN REPORTED AT BROOKSIDE PARK IN ASHLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 545 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060
WUUS51 KCLE 202144
SVRCLE
OHC005-202245-
/O.NEW.KCLE.SV.W.0201.190820T2144Z-190820T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
544 PM EDT Tue Aug 20 2019
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Ashland County in north central Ohio...
* Until 645 PM EDT.
* At 543 PM EDT, severe thunderstorms were located along a line
extending from 6 miles north of Mansfield to near Loudonville,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Ashland, Loudonville, New London, Hayesville, Savannah, Polk,
Sullivan, Perrysville, Jeromesville, Bailey Lakes, Mifflin,
Rowsburg, Nova, Mohicanville and Nankin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4064 8234 4073 8234 4073 8238 4079 8238
4082 8242 4095 8241 4107 8243 4106 8218
4099 8217 4099 8213 4068 8213 4067 8222
4061 8222
TIME...MOT...LOC 2143Z 215DEG 21KT 4086 8253 4068 8230
HAIL...1.00IN
WIND...60MPH
$$
Sefcovic2 follow-up statements
370
WWUS51 KCLE 202208
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
608 PM EDT Tue Aug 20 2019
OHC005-202245-
/O.CON.KCLE.SV.W.0201.000000T0000Z-190820T2245Z/
Ashland OH-
608 PM EDT Tue Aug 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR ASHLAND COUNTY...
At 607 PM EDT, severe thunderstorms were located along a line
extending from near Savannah to near Jeromesville, moving northeast
at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Ashland, New London, Hayesville, Savannah, Polk, Sullivan,
Jeromesville, Bailey Lakes, Mohicanville, Nankin, Rowsburg and Nova.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4068 8216 4087 8242 4095 8241 4107 8243
4106 8218 4099 8217 4099 8213 4068 8213
TIME...MOT...LOC 2207Z 216DEG 21KT 4095 8241 4079 8220
HAIL...0.75IN
WIND...60MPH
$$
Sefcovic300
WWUS51 KCLE 202228
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
628 PM EDT Tue Aug 20 2019
OHC005-202237-
/O.CAN.KCLE.SV.W.0201.000000T0000Z-190820T2245Z/
Ashland OH-
628 PM EDT Tue Aug 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR ASHLAND COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cleveland.
LAT...LON 4068 8216 4087 8242 4095 8241 4107 8243
4106 8218 4099 8217 4099 8213 4068 8213
TIME...MOT...LOC 2225Z 215DEG 21KT 4104 8233 4088 8212
$$
SefcovicWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:58 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 20, 3:58 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 358 PM EDT Tue Aug 20 2019 .SYNOPSIS... A cold front will move southeast across the local area Wednesday evening. A ridge of high pressure will build southeast across the area Thursday. High pressure will be centered over the local area Friday night. Below average temperatures are expected for the end of the week and weekend. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... Focus of the near term forecast is thunderstorm potential this afternoon evening, as thunderstorms begin to develop in west central Ohio ahead of a long lived but somewhat decaying MCS tracking through Indiana. Surface destabilization has continued through the afternoon across the local area, with 2-3k j/kg MLCAPE centered across western Ohio. Mid level lapse rates steepen ahead of the MCS, which will influence the area in the next several hours. Shear remains marginal, with effective bulk shear values of 20-25 kts across the area through early evening, which should limit overall organization of storm activity. However, dry air above 700mb and resultant DCAPE values of 1000-1300 j/kg across the area, coupled with steep low level lapse rates, will enhance the risk for damaging winds with the stronger thunderstorms across the area. SPC has expanded the Day 1 slight risk northward into the southwest part of the forecast area, with a marginal risk for the rest of the area. The best severe thunderstorm potential will be from 4 PM through 10 PM across the area. The associated MCV will slowly shear out/weaken across the area this evening and push east of the area by Wednesday morning. Precip chances will be on the downtrend after midnight, but held onto chance pops east/slight chance pops elsewhere with the disturbance across the area and ample boundary layer moisture and perhaps residual outflow boundaries as a focus of surface forcing. A synoptic cold front will slowly sink south towards the area Wednesday and into the area Wednesday night. Surface forcing is marginal with the boundary, and weak destabilization may limit widespread precipitation development across the area during the day, especially with the better mid level forcing displaced north and southwest of the area. Have kept pops in the chance range on Wednesday, with MLCAPE values up to 1000 j/kg as much drier air in the 850-700mb layer moves into the area from the north. High temperatures rise into the mid/upper 80s across the area. Forecast pops diminish to slight chance range Wednesday night as the front slides south across the area, with the loss of daytime heating inhibiting much fuel for precip development. Pops may linger across the south and southwest parts of the forecast area after midnight into early Thursday morning as upstream convectively induced disturbances propagate eastward along the front, although much of the guidance favors precip placement just south of the area. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Weak cold front will start off across our southern counties on Thursday. A deepening upper level trough will push south across Lake Michigan on Thursday, maintaining a southwest flow aloft. This may delay the southward movement of the front and will hold onto a low chance of showers and possibly a thunderstorm across the south on Thursday. A noticeable change in airmass will be felt with highs dropping below normal into the 70s where they will remain heading into the weekend. High pressure will strengthen across the Great Lakes Thursday night into Friday, finally pushing the front south of the area. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Upper level trough shifts east across New England allowing a ridge to build overhead. Some weak troughing will also be in place across the southeastern states with moisture focused across the Tennessee Valley and Mid-Atlantic. The 12Z GFS is the fastest in trying to pull moisture back north into the area on Sunday but given the strength of the surface high will continue with a dry forecast. Finally by Monday the next upper trough will approach from the northwest with low pops returning to our western counties Monday, increasing and expanding Monday night into Tuesday. && .AVIATION /18Z Tuesday THROUGH Sunday/... Showers and TSRA are expected across the area this afternoon through the evening, although coverage/confidence at this juncture only warrants TEMPO mention at any given TAF site. Higher confidence in TSRA impacts are at KFDY, KCLE, KMFD and KCAK between 22Z and 04Z, with reductions to IFR possible in the heaviest TSRA. Shower/TSRA coverage will diminish after 06Z, with lingering VFR clouds possible. Some reductions to MVFR ceilings possible towards 12Z in the wake of the precipitation, but will improve to VFR towards the end of the period. Mainly south to southwest winds will prevail through the period, although a lake breeze early in the period may keep things more variable at KERI, and to a lesser extent KCLE. OUTLOOK...Intervals of non-VFR possible primarily with thunderstorms possible Wednesday. && .MARINE... Southerly flow of 10-15 knots will develop on Lake Erie tonight and increase into the 10-20 knot range on Wednesday ahead of an approaching cold front. Winds will shift to the north with the passage of the front Wednesday night and a Small Craft Advisory will likely be needed east of the Lake Erie Islands. Winds will drop off fairly quickly on Thursday as high pressure expands south over the Great Lakes Region. Northeast to east winds of 5-15 knots will maintain a little bit of a chop on Lake Erie on Friday and Saturday with flow becoming more east/southeast on Sunday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Greenawalt NEAR TERM...Greenawalt SHORT TERM...KEC LONG TERM...KEC AVIATION...Greenawalt MARINE...KEC
Hazardous weather outlook, Aug 20, 7:25 AM EDT, 10 hours 19 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Cleveland OH 725 AM EDT Tue Aug 20 2019 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-210730- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 725 AM EDT Tue Aug 20 2019 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. A few strong to severe thunderstorms may be possible this afternoon and evening. The main threat will be damaging wind gusts up to 65 mph and large hail up to quarter size. The best potential will be across western and central Ohio. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 20, 4:24 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Cleveland OH
424 PM EDT Tue Aug 20 2019
OHZ028-036-037-202100-
Crawford-Marion-Morrow-
424 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MARION...NORTHERN MORROW
AND SOUTHERN CRAWFORD COUNTIES...
At 424 PM EDT, a strong thunderstorm was located near Marion, moving
northeast at 35 mph.
Wind gusts of 50 to 55 mph and penny size hail are possible with this
storm.
Locations impacted include...
Marion, Bucyrus, Mount Gilead, Galion, Crestline, Cardington,
Caledonia, Edison, North Robinson and Iberia.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4058 8321 4090 8297 4074 8272 4071 8273
4071 8268 4068 8262 4067 8263 4067 8265
4065 8264 4043 8301
TIME...MOT...LOC 2024Z 230DEG 28KT 4057 8306
GreenawaltSpecial weather statement, Aug 20, 4:42 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
442 PM EDT Tue Aug 20 2019
OHZ029-037-047-202115-
Richland-Morrow-Knox-
442 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICHLAND...
SOUTHEASTERN MORROW AND KNOX COUNTIES...
At 442 PM EDT, a strong thunderstorm was located near Sparta, or 7
miles west of Mount Vernon, moving northeast at 20 mph.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Mount Vernon, Fredericktown, Gambier, Bellville, Centerburg,
Danville, Chesterville, Sparta, Waterford, Butler, Marengo, Gann and
North Liberty.
LAT...LON 4027 8258 4033 8275 4035 8275 4036 8286
4067 8259 4060 8234 4056 8233 4057 8221
4056 8218 4048 8218 4026 8251
TIME...MOT...LOC 2042Z 223DEG 19KT 4041 8262
GreenawaltSpecial weather statement, Aug 20, 4:43 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Cleveland OH
443 PM EDT Tue Aug 20 2019
OHZ003-006>008-017-018-027-028-202145-
Crawford-Seneca-Wyandot-Wood-Hancock-Ottawa-Sandusky-Lucas-
443 PM EDT Tue Aug 20 2019
...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT
OTTAWA...SENECA... SANDUSKY...NORTHERN WYANDOT...NORTHWESTERN
CRAWFORD...WOOD...HANCOCK AND LUCAS COUNTIES...
At 441 PM EDT, radar indicated scattered thunderstorms were located
along a line extending from near Holland to near Bowling Green to
near Vanlue. A few additional thunderstorms were developing
in advance of this line. Movement was northeast at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Toledo, Findlay, Bowling Green, Tiffin, Fremont, Fostoria, Port
Clinton, Bluffton, Perrysburg, Oregon, Sylvania, Bellevue, Clyde,
Rossford, Waterville, Northwood, Whitehouse, North Baltimore, Oak
Harbor and Gibsonburg.
LAT...LON 4172 8387 4172 8347 4169 8343 4171 8334
4164 8323 4161 8308 4152 8297 4151 8299
4153 8288 4152 8288 4149 8291 4146 8303
4142 8294 4144 8287 4100 8284 4082 8354
4082 8388
TIME...MOT...LOC 2041Z 232DEG 25KT 4165 8378 4134 8361 4099 8345
ClarkLocal storm report, Aug 20, 5:34 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
534 PM EDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 1 NW MANSFIELD 40.77N 82.55W
08/20/2019 E0.70 INCH RICHLAND OH TRAINED SPOTTER
&&The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:24 PM EDT | Special Weather Statement | CLE | Crawford, Marion | 36 min |
| Aug 20, 4:42 PM EDT | Special Weather Statement | CLE | Knox | 33 min |
| Aug 20, 4:43 PM EDT | Special Weather Statement | CLE | Hancock, Lucas, Ottawa, Sandusky, Seneca, Wood | 62 min |
| Aug 20, 4:55 PM EDT | Severe Thunderstorm Warning | CLE | Knox, Morrow, Richland | 35 min |
| Aug 20, 5:21 PM EDT | Severe Thunderstorm Warning | CLE | Richland | 39 min |
| Aug 20, 5:26 PM EDT | Special Marine Warning | CLE | 94 min | |
| Aug 20, 5:28 PM EDT | Severe Thunderstorm Warning | CLE | Lucas, Ottawa, Wood | 47 min |
| Aug 20, 5:31 PM EDT | Severe Thunderstorm Warning | CLE | Ottawa, Sandusky, Seneca, Wood | 59 min |
| Aug 20, 6:07 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Ottawa | 38 min |
| Aug 20, 6:14 PM EDT | Special Marine Warning | CLE | 91 min | |
| Aug 20, 6:16 PM EDT | Severe Thunderstorm Warning | CLE | Lorain, Medina, Wayne | 59 min |
| Aug 20, 6:18 PM EDT | Areal Flood Advisory | CLE | Sandusky | 4 hr |
| Aug 20, 6:26 PM EDT | Areal Flood Advisory | CLE | Wood | 4 hr |
| Aug 20, 6:26 PM EDT | Severe Thunderstorm Warning | CLE | Holmes | 64 min |
| Aug 20, 6:52 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 19 min |
| Aug 20, 7:11 PM EDT | Special Weather Statement | CLE | Stark, Summit | 49 min |
| Aug 20, 7:24 PM EDT | Areal Flood Advisory | CLE | Holmes | 3 hr |
| Aug 20, 7:31 PM EDT | Special Marine Warning | CLE | 89 min | |
| Aug 20, 7:42 PM EDT | Special Weather Statement | CLE | Portage, Stark | 48 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.